Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 24, NWS Charleston, WV

May 14, 2024Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 14, 2024, 8:19 PM EDT for Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2024, 8:19 PM EDT (00:19 UTC)
Expired
May 14, 2024, 11:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS51 KRLX 150019
FFWRLX
WVC099-150330-
/O.NEW.KRLX.FF.W.0024.240515T0019Z-240515T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
819 PM EDT Tue May 14 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southern Wayne County in western West Virginia...

* Until 1130 PM EDT.

* At 819 PM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 3 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dunlow, Wilsondale and Crum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3799 8227 3788 8241 3791 8246 3790 8247
      3791 8248 3792 8249 3793 8248 3793 8250
      3794 8249 3795 8250 3795 8249 3796 8247
      3797 8248 3797 8247 3798 8246 3799 8247
      3798 8248 3800 8249 3809 8234

FLASH FLOOD...RADAR INDICATED

$$

RPY
2 follow-up statements
760 
WGUS71 KRLX 150129
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
929 PM EDT Tue May 14 2024

WVC099-150330-
/O.CON.KRLX.FF.W.0024.000000T0000Z-240515T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne WV-
929 PM EDT Tue May 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS 
EVENING FOR SOUTHEASTERN WAYNE COUNTY...

At 929 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 3 inches of rain have 
fallen. Flash flooding is ongoing around Dunlow.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dunlow, Wilsondale and Crum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3799 8227 3788 8241 3791 8246 3790 8247
      3791 8248 3792 8249 3793 8248 3793 8250
      3794 8249 3795 8250 3795 8249 3796 8247
      3797 8248 3797 8247 3798 8246 3799 8247
      3798 8248 3800 8249 3809 8234

FLASH FLOOD...RADAR INDICATED

$$

RPY
566 
WGUS71 KRLX 150323
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1123 PM EDT Tue May 14 2024

WVC099-150333-
/O.EXP.KRLX.FF.W.0024.000000T0000Z-240515T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne WV-
1123 PM EDT Tue May 14 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT THIS EVENING FOR 
SOUTHEASTERN WAYNE COUNTY...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3791 8248 3792 8249 3793 8248 3793 8250
      3794 8249 3795 8250 3795 8249 3796 8247
      3797 8247 3798 8246 3799 8247 3798 8248
      3800 8249 3809 8234 3799 8227 3788 8241
      3791 8247

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:36 PM EDT, 43 minutes earlier.

Area forecast discussion, May 14, 7:36 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
736 PM EDT Tue May 14 2024

.SYNOPSIS...
Showers give way to more widespread rain and embedded
thunderstorms overnight into Wednesday. Mainly dry Thursday,
then unsettled to end the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 720 PM Tuesday...

The forecast remains in tact and only adjusted sky conditons and
winds sightly by adding in the latest Hi-res guidance.

As of 120 PM Tuesday...

Subsidence in the wake of a shortwave departing to the northeast has
yielded only isolated additional showery activity late morning into
early this afternoon. Lower level cloudiness left in the wake of
morning precipitation has also impeded insolation with temperatures
running a few degrees under most guidance. There is some clearing of
clouds evident in visual imagery across the TN Valley and should see
at least some better surface heating moving up into the Southern
Coalfields prior to maximum diurnal heating. This may yield an
uptick in showers, with perhaps a few rumbles of thunder heading
into this afternoon.

Otherwise, the primary driver of precipitation late this afternoon
into Wednesday will be a rather weak northern stream low currently
located over the confluence of the Ohio and Mississippi Rivers. Will
see precipitation chances ramp up as shortwaves rotating around the
associated upper low along with broad scale ascent associated with
the left front quadrant of a 100KT H250 jet nosing up the TN Valley.
Through then overnight any showers or thunderstorms should be moving
along decently. Risk for severe storms through the late afternoon
will be rather limited by the significant cloud cover squashing
surface heating, but couldn't rule out a stronger storm or two where
clouds can break given around 35KTs of deep layer shear - primarily
across E KY into SW VA.

During the day Wednesday, as the upper low opens into a weak wave
and the surface low drifts overhead, could see more of a concern for
high water issues with very slow moving and repetitive precipitation
cores in the presence of warm cloud depths of around 9000 ft and
precipitable water values approaching 1.5 inches. With recent
relatively dry conditions and the greenup now complete, any issues
would likely be very isolated - somewhat more likely if these
repetitive cores happen to cross an area of especially poor drainage
or built up area. Risk for severe weather will be severely limited
by weak flow through the column.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 232 PM Tuesday...

Showers and any lingering convection come to an end early
Thursday morning as an upper level trough and adjoined surface
low shift off the eastern seaboard. Shortwave ridging helps to
ease potential for activity for Thursday afternoon, but
diurnally driven convection looks to sprout along the higher
terrain during peak heating hours. A brief moment of reprieve
looks plausible Thursday night ahead of another upper trough
aiming for the Ohio Valley for the end of the work week.

After a cool start to the morning Thursday within lingering
precipitation, temperatures are progged to recover into the
upper 70s along the Ohio River Valley in the afternoon.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 232 PM Tuesday...

Unsettled weather slithers back into the forecast for the end of
the work week as a negatively titled trough charges through the
country. Showers overtake the area from west to east throughout
the day Friday, with coverage ramping up by the evening and
overnight hours. Rain, and embedded thunderstorms, then
stretches into the weekend as a surface low slowly meanders over
the Ohio Valley in the midst of its parent trough stationed
over the Central Appalachians.

There still remains a wide array of model solutions for how
activity pans out for Sunday onward, so opted not to stray too
far from central guidance for the time being. This portrays a
slightly drier day on Sunday as the trough sluggishly shifts
eastward, but keeps slight chance/chance POPs along the spine of
the Appalachians for the afternoon. Once this features departs
further eastward, there will be a brief dry spell for Monday
morning, but diurnally driven convection looks feasible within
an afternoon cumulus field that develops. After a brief cool
down over the weekend, temperatures recover back into the
70s/80s for the end of the weekend into the start of next week.

May have to become vigilant for hydro issues as the weekend
wears on, especially if heavier bursts of rain track over areas
that receive an adequate amount of accumulation from preceding
activity.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM Tuesday...

Outside shower or storm activity VFR will be the main category.
Periods of MVFR CIGs will return overnight with IFR CIGs
temporarily invading the area by mid morning as the low to the
west shifts closer to the area. Should see some reprieve by the
mid afternoon with VFR coming back to the area, but will likely
be short lived as the low crosses overhead tomorrow. Winds will
be in a dead flow situation with weak variable wind likely at
5KT or less. Visibility can be restricted as low as IFR at times
under heavier shower activity. Due to the scattered showery
activity along with the potential for storms into the overnight,
CIGs and VIS will likely jump around through the period with
even some low stratus or fog developing in the wake of any
breaks in cloud coverage and/or long periods of rain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog could be more dense than advertised
overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 05/15/24
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    L    H    H    H    H    L    M    M    M
HTS CONSISTENCY  L    L    L    L    M    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    L    M    M    M    M
PKB CONSISTENCY  H    H    M    L    H    H    H    L    M    M    L    L
CKB CONSISTENCY  H    H    H    H    L    H    H    L    M    H    H    L

AFTER 00Z THURSDAY...
Scattered IFR visibilities and ceilings are possible in heavier
rain showers Wednesday afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, May 14, 4:52 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EDT Tue May 14 2024

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013>015-024>026-
150900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-
452 AM EDT Tue May 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern and
western West Virginia.

.DAY ONE...Today and Tonight.

Showers and non-severe thunderstorms will affect the area Tuesday
through Wednesday. Areas impacted by repeated heavier rainfall
Tuesday night could experience localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any flooding that develops tonight could persist into Wednesday
morning as rain continues across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-076-WVZ008>011-016>020-027>034-039-040-515>526-150900-
Perry-Morgan-Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
452 AM EDT Tue May 14 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern, southeast and
southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:13 PM EDTSpecial Weather StatementRLXKanawha47 min
May 15, 3:56 PM EDTSpecial Weather StatementRLXFayette34 min
May 15, 4:16 PM EDTFlash Flood WarningRLXFayette4 hr
May 15, 4:46 PM EDTSpecial Weather StatementRLXCalhoun, Clay, Roane44 min
May 15, 5:54 PM EDTSpecial Weather StatementRLXBraxton36 min

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.